CLOSE

 

Close-up of a man's hand cutting cocaine with a blade

Source: Medioimages/Photodisc / Getty

 

According to the Franklin County Coroner there has been an unusual spike in opiate overdoses that occurred literally overnight. They have issued a death spike alert due to the high number of overdose deaths that took place in about a 9 hour period of time.

The alert was issued after a total of 5 people died due to overdosing between 3 p.m. Friday, March 1st and 1 a.m. Saturday, March 2nd. It is reported that most of the overdoses transpired on the east side of Columbus.

Users of these more dangerous and life threatening drugs are urged to be more cautious. Doctors say it is best to carry naloxone or Narcan, which have been designated as opiate antidotes. They can reverse the effects of the opioids on the central nervous system. Users are also encouraged not to use the drugs alone and to be sure to test substances with Fentanyl testing strips.

A significant amount of drugs in our community have been found to be mixed with Fentanyl or variations of it, including cocaine and meth. The mixture can be and has been deadly for unsuspecting users. It is important to be aware and be as proactive as possible and properly test the drugs prior to using.

Franklin County Public Health centers, in collaboration with Project DAWN, provide free naloxone with a brief training. Project DAWN, or Deaths Avoided With Naloxone, is a community-based overdose education and naloxone distribution program.

Participants of Project DAWN receive training on the following topics:

  • Recognizing the signs and symptoms of overdose
  • Distinguishing between different types of overdose
  • Performing rescue breathing
  • Calling emergency medical services
  • Administering intranasal Naloxone

Visit the Columbus Public Health website for more information and resources about addiction, overdoses, treatment and more.

 

Source: NBC4i, Ohio Department of Health, Columbus Public Health 

Also On Power 107.5:
×